Alert archive / Montana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 113, NWS Billings, MT

July 25, 1997Big Horn County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 25, 1997, 2:50 PM MDT for Big Horn County, Montana. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1997, 2:50 PM MDT (20:50 UTC)
Expired
Jul 25, 1997, 3:50 PM MDT
In force
60 min
Issued by
NWS Billings, MT
Area
Whole counties

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:00 PM MDTHail 0.75Wyola, MT
Jul 25, 3:00 PM MDTThunderstorm Wind 52Wyola, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS1 KBIL 252049 RRA
SVRBIL
MTC003-252150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT FRI JUL 25 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 350 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL MONTANA

   ...SOUTHEASTERN BIG HORN COUNTY
 
AT 244 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
40 MILES SOUTH OF HARDIN...OR 10 MILES SOUTHWEST OF LODGE GRASS. THIS
SEVERE STORM WAS MOVING TO THE NORTHEAST AT 30 MPH. LARGE HAIL AND WIND
GUST IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS STORM.

TOWNS AFFECTED INCLUDE LODGE GRASS...WYOLA AND KIRBY.

SCARLETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:48 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 25, 1:48 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
145 PM MDT FRI JUL 25 1997

VERY UNSETTLED PATTERN THROUGH THE WEEKEND WITH ABUNDANT MOISTURE
LINGERING OVER THE CWA AND NUMEROUS SHORTWAVES EMBEDDED IN SOUTHWEST
FLOW. STATIONARY BOUNDARY LINGERING JUST TO NORTH AND WEST OF CWA WITH
DRYER CONDITIONS...HOWEVER NOTHING REALLY TO NUDGE IT. ALSO MORE
MOISTURE POISED TO MOVE INTO GREAT BASIN FROM MEXICO AND ALSO IN
SOUTHERN CALIFORNIA. THIS SHOULD CONTINUE MOISTURE FEED ACROSS AREA
THROUGH THE WEEKEND. ETA SUGGESTS A WEAK PUSH OF SLIGHTLY COOLER AND
DRYER AIR INTO EASTERN PORTIONS OF CWA BY SUNDAY AS UPPER JET
REPOSITIONS ITSELF OVER SOUTH DAKOTA. LOOK FOR SKIES TO BECOME MOSTLY
CLOUDY BY AFTERNOON EACH DAY IN WESTERN PORTION OF CWA WITH THE AMPLE
MOISTURE.  WILL KEEP TEMPERATURES VERY CONSISTENT THROUGH PERIOD AS
NOT MANY CHANGES ANTICIPATED WITH PATTERN. WILL NEED TO KEEP AN EYE ON
SUGGESTED DRY PUSH FOR SUNDAY...BUT AT THIS TIME WILL HOLD OFF ON
BUYING INTO THIS TOO MUCH.

ONE SHORTWAVE CURRENTLY MOVING THROUGH SOUTH CENTRAL MONTANA WITH WEAK
THUNDERSTORMS PRODUCING SOME LOCALLY HEAVY RAINS.  NEXT SHORTWAVE
ENTERING SOUTHERN IDAHO AT THIS TIME WILL MOVE INTO CWA THIS EVENING
AND RENEW THE THREAT OF THUNDERSTORMS. CLOUDINESS WILL KEEP LOWS WARM
TONIGHT. MEIER

BIL EE 063/084 063/082 058 535333
LVM .. 060/081 060/078 ... 535333
HDN .. 061/086 061/084 ... 535333
MLS .. 065/086 065/086 ... 534333
4BQ .. 064/087 064/087 ... 532222
BHK .. 064/087 064/087 ... 534333
SHR EE 058/087 058/087 053 534333

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:08 PM MDTSevere Thunderstorm WarningBYZSweet Grass62 min
Jul 24, 7:14 PM MDTSevere Thunderstorm WarningBYZCarter46 min
Jul 25, 3:58 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud47 min
Jul 25, 4:15 PM MDTSevere Thunderstorm WarningBYZPowder River60 min
Jul 25, 5:15 PM MDTSevere Thunderstorm WarningBYZCarter55 min

Nearby

Severe Thunderstorm Warnings in Montana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.